Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On cyclic subgroups and the conjugacy problem


Author: R. Daniel Hurwitz
Journal: Proc. Amer. Math. Soc. 79 (1980), 1-8
MSC: Primary 20F10; Secondary 03D40
DOI: https://doi.org/10.1090/S0002-9939-1980-0560573-2
MathSciNet review: 560573
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The conjugacy problem in three types of group constructions involving cyclic subgroups is discussed. First it is shown that if G has the solvable conjugacy problem and if $ h \in G$ and $ k \in G$ satisfy (a) h and k are not power conjugate to themselves or each other, (b) the power conjugacy problem in G with respect to h or k is solvable, and (c) the double coset solvability problem in G is solvable with respect to $ \langle h\rangle $ and $ \langle k\rangle $, then the HNN extension $ {G^ \ast } = \langle G,t;{t^{ - 1}}ht = k\rangle $ has the solvable conjugacy problem. This result is used to deduce a similar theorem for free products with amalgamation, a fact first stated by Lipschutz. Then it is shown that if A and B are groups with the solvable conjugacy problem and $ h \in A$ and $ k \in B$ taken with themselves satisfy the conditions above in A and B, respectively, then $ \langle A ^\ast B;[h,k] = 1\rangle $ has the solvable conjugacy problem.


References [Enhancements On Off] (What's this?)

  • [1] M. Anshel, Conjugate powers in HNN groups, Proc. Amer. Math. Soc. 54 (1976), 19-23. MR 52 #14059. MR 0393249 (52:14059)
  • [2] M. Anshel and P. Stebe, The solvability of the conjugacy problem for certain HNN groups, Bull. Amer. Math. Soc. 80 (1974), 266-270. MR 0419615 (54:7633)
  • [3] D. J. Collins, On recursively enumerable degrees and the conjugacy problem, Acta Math. 122 (1969), 115-160. MR 39 #4001. MR 0242671 (39:4001)
  • [4] L. P. Comerford and B. Truffault, The conjugacy problem for free products of sixth-groups with cyclic amalgamation, Math. Z. 149 (1976), 169-181. MR 53 #13418. MR 0409666 (53:13418)
  • [5] R. D. Hurwitz, On the conjugacy problem in certain product groups, Ph. D. Thesis, University of Illinois, Urbana, 1974.
  • [6] -, On the conjugacy problem in a free product with commuting subgroups, Math. Ann. 221 (1976), 1-8. MR 54 #414. MR 0412288 (54:414)
  • [7] S. Lipschutz, Generalization of Dehn's result on the conjugacy problem, Proc. Amer. Math. Soc. 17 (1966), 759-762. MR 33 #5706. MR 0197541 (33:5706)
  • [8] -, The conjugacy problem and cyclic amalgamations, Bull. Amer. Math. Soc. 81 (1975), 114-116. MR 52 #580. MR 0379675 (52:580)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F10, 03D40

Retrieve articles in all journals with MSC: 20F10, 03D40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0560573-2
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society